Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

July 16, 1997Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1997, 1:51 PM EDT for Pittsylvania County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 1:51 PM EDT (17:51 UTC)
Expired
Jul 16, 1997, 2:25 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:15 PM EDTThunderstorm WindGretna, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS01 KRNK 161755 RRA
SVRRNK
VAC143-161825-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT WED JUL 16 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 225 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...NORTHERN PITTSYLVANIA COUNTY
 
AT 151 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 24 MILES SOUTH SOUTHWEST OF LYNCHBURG OR IN THE
VICINITY OF HURT MOVING EAST AT 5 MPH.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:27 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 16, 9:27 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED JUL 16 1997

RECOMMENDATIONS...
.RDU...WUD PREFER LOW-MID 90S PIEDMONT TODAY.
.WBC...NEED TO OPEN RANGE OF MAXES E OF BLU RDG TO LOW-MID 90S.
.CRW...NONE.

DISCUSSION...
   SO FAR 88-D DRY. TEMPS CLIMBING A LTL MORE RPDLY THAN FCST...
AND BELIEVE MID 90S WILL BE PREVALENT OVER PIEDMONTS VA/NC TDAY.
POPS LOOK GOOD EVERYWHERE.
   AM SNDG LOOKS SCARY WITH 87 MAX T AND 64DP.== 4K+ CAPE.
UNMODIFIED AM LI IS -5 AND CAP IS ONLY 2 DEG.... SHUD SEE SOME
POTENT STORMS THIS PM.

MG

In the hours before

Local storm report, Jul 16, 1:45 PM EDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     BLOWING ROCK              NC   LIGHTNING
7/16/97    WATAUGA                        *** 1 INJ ***
                                          GOLFER STRUCK BY LIGHTNING
                                          AT BLOWING ROCK GOLF COURSE.
                                          REPORTED BY WATAUGA COUNTY
                                          COUNTY EMERGENCY MANAGEMENT.
                                          RESCUE PERSONNEL STILL AT THE
                                          SCENE. TIME OF OCCURRENCE IN
                                          ESTIMATED.

MTE
Local storm report, Jul 16, 1:48 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     BLOWING ROCK              NC   LIGHTNING
7/16/97    WATAUGA                        *** 1 INJ ***
                                          GOLFER STRUCK BY LIGHTNING
                                          AT BLOWING ROCK GOLF COURSE.
                                          REPORTED BY WATAUGA COUNTY
                                          COUNTY EMERGENCY MANAGEMENT.
                                          RESCUE PERSONNEL STILL AT THE
                                          SCENE. TIME OF OCCURRENCE IN
                                          ESTIMATED.

MTE
Local storm report, Jul 16, 1:49 PM EDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     BLOWING ROCK              NC   LIGHTNING
7/16/97    WATAUGA                        *** 1 INJ ***
                                          GOLFER STRUCK BY LIGHTNING
                                          AT BLOWING ROCK GOLF COURSE.
                                          REPORTED BY WATAUGA COUNTY
                                          EMERGENCY MANAGEMENT.
                                          RESCUE PERSONNEL STILL AT THE
                                          SCENE. TIME OF OCCURRENCE IN
                                          ESTIMATED.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:28 PM EDTSevere Thunderstorm WarningRNKBedford47 min
Jul 16, 2:41 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.